CSN Login
Members Online: 7

Thyroid problems

Posts: 59
Joined: Nov 2013


Next question...anyone have issues with hypothyroidism after treatment? I had chemo, surgery, and radiation. I saw my endocrinologist yesterday for my diabetes and we did a thyroid check since I hadn't had one done in several years. He called today to tell me my thryroid isn't working and I have hypothyroidism. I wasn't able to talk to my onco yet and I'm quite curious to know if it is related to the breast cancer treatment...and hopefully not cancer in the thyroid. I'm 3 weeks out from the last radiation treatment. Thanks for your time!



Posts: 3598
Joined: Aug 2009

Yup!  I developed hypothyroidism after TX.  I'd been being watched for it for years though so not sure if TX or history caused it.  My tonsils were taken out when I was 1 1/2 years and then had radiation to the area to 'keep them from growing back'  - a fairly common practice back then.  (Didn't work - grew back anyway and at 67 I still have them LOL!)  I've been told that it's not unusual.

While on Taxol, I started having problems keeping K (potassium) levels close to normal - still have them but mega pills handle it.  I also developed Gall Bladder Sludge (yes - sludge is a medical term).  Since TX, I have had 2 cataracts and am now mildly hypoglycemic.  Drs don't agree rather or not TX contributated to.  To me, it's just LIFE.

Winyan - The Power Within


Posts: 59
Joined: Nov 2013

Oooh, Susan! I know this isn't the easiet journey to be on but you seem to have a smile for all of it! I was glad to read of your doctor appointment and that all seems to be progressing well for your eyes. Thank you for letting me know you have hypothyroid...and I hope not to get any sludge. :) It seems that after a cancer diagnosis ANYTHING can be related or have nothing at all to do with the cancer and treatment...Yes, it's just life now.



Posts: 3598
Joined: Aug 2009

The only way I found out about my sludge was my Rads Dr insisted I had to have a new CAT before starting rads, so on the day of my last Taxol (started rads a week later) I had a new CAT and it showed up on it.  It is caused by so many cells being broken down/killed rapidly by chemo and they may become sludge in the gall bladder.  Some times it will go away and some times will go on to form stones.  Mine went on to form stones (according to a later scan) but I've never had any problems so - - -.

I do believe that life is a journey to learn from to return to our Heavenly Home.  Yes - I would definately preferred to not have had the recent issues I 've had BUT I can think of a lot of health issues that would have been much harder for me to deal with.  Heart and/or lung problems would have been much harder for me.  Except for short periods of time during TX, my IBC has not slowed/stopped me from doing what I want to do.  Of course, I can't do what I did years ago but that's just getting older.  (OK - I get off my soap box.)

Winyan - The Power Within


camul's picture
Posts: 2293
Joined: Dec 2010

treatment for bc. I took synthroid for a few years, then developed nodules. Finally did biopsies. The whole left half was one big nodule, a year later went anf it had grown even larger. Did another biopsy, then had it removed. Funny, had 4 small nodules on right side came back atypical. The left side was one big tumor bt that one was benigb.
Had it out.5 years ago and all is good.

CypressCynthia's picture
Posts: 4017
Joined: Oct 2009

I have had hypothyroidism (Hashimoto's Thyroiditis) since right after Katherine was born (Katherine is 31).  My endocrinologist said my hypothyroidism was related to childbirth.  However, he also said it is more common in women and even more common with women as they age.

Having said that, chemo or cancer or both have really done a number on my thyroid.  After about 4 months of chemo, I became extrememly hypothyroid for the first time in many years.  We upped my dosage and, in the meantime, I finished taxotere.

Well guess what, since being off taxotere, now I am very hyperthyroid (TSH 0.06 U/L).  Normal is a narrow range of about 0.4-4 U/L.  The lower the number, the more hyperthyroid you are.  This is because TSH (thyroid stimulating hormone) goes up when your body is not producing thyroid hormone and, likewise, the number is below normal when your body tries to react to too much thyroid hormone by shutting off the TSH.  

Anyway, I hate being hypo or hyperthyroid as both can have systemic effects.  I especially don't like being hyperthyroid right now with the jaw osteonecrosis as hyperthyroidism decreases bone density.

So, Mtmom, my final answer is that treatment can effect the thyroid, but being female, and especially being an older female (if you fall into that category) can also put you at risk.  

This much I do know.  With treatment, you should feel a lot better! Hugs and prayers!

The following are symptoms of hypothyroidism (you may not have any symptoms though):

  • Fatigue, loss of energy, lethargy
  • Weight gain
  • Decreased appetite
  • Cold intolerance
  • Dry skin
  • Hair loss
  • Sleepiness
  • Muscle pain, joint pain, weakness in the extremities
  • Depression
  • Emotional lability, mental impairment
  • Forgetfulness, impaired memory, inability to concentrate
  • Constipation
  • Menstrual disturbances, impaired fertility
  • Decreased perspiration
  • Paresthesia and nerve entrapment syndromes
  • Blurred vision
  • Decreased hearing
  • Fullness in the throat, hoarseness       From: http://emedicine.medscape.com/article/122393-overview
SIROD's picture
Posts: 2204
Joined: Jun 2010

After three cycles of Taxol, I had a ct scan that said I had sludge in my gallbladder.  I didn't know what the heck the sludge meant.  No mention of it in my 2nd ct scan but my 3rd ct scan (still on Taxol) the report said, I have small stones in my gallbladder.  I see my primary care doctor soon and hope she can tell me what it means.  


Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network